Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 91, NWS Lubbock, TX

May 16, 2015Floyd County, Hale County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 16, 2015, 12:23 PM CDT for Floyd County, Hale County, Swisher County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2015, 12:23 PM CDT (17:23 UTC)
Expired
May 16, 2015, 12:45 PM CDT
In force
22 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Floyd County, TX, Hale County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 66 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.4 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:18 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 16, 11:18 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1118 AM CDT SAT MAY 16 2015

.UPDATE...
MAIN FORECAST ISSUE THIS MORNING IS THE LOCATION OF CONVECTIVE
INITIATION. IT IS STILL DIFFICULT TO DETERMINE THIS MAINLY BECAUSE
THE PACIFIC COLD FRONT/DRY LINE HAS NOT MANIFESTED ITSELF YET DUE
TO LOW STRATUS. THEREFORE...MODELS ARE HAVING A TOUGH TIME
RESOLVING CONVECTION FOR THIS AFTERNOON. WINDS ARE ALREADY VEERING
ON THE CAPROCK THIS MORNING WITH BACKED WINDS OFF THE CAPROCK INTO
THE SOUTH-CENTRAL PANHANDLE AND EVEN UP INTO THE WESTERN
PANHANDLE. SHORT TERM MODELS WILL BE PLAYING CATCH UP ALL DAY IF
THEIR INITIALIZATION OF THE COLD FRONT/DRY LINE IS OFF. THE HRRR
IS MOST OPTIMISTIC SHOWING INITIATION EARLY THIS AFTERNOON JUST
OFF THE CAPROCK BUT ALSO IN THE SOUTH-CENTRAL PANHANDLE. THIS MAY
CERTAINLY BE POSSIBLE GIVEN HOW FAR THE WINDS ARE BACKED UP TO
THE NORTH OF THE AREA.

GIVEN THE ABOVE UNCERTAINTIES THERE ARE SOME THINGS A LITTLE MORE
CERTAIN WITH THIS FORECAST. VERY STRONG SHEAR IN EXCESS OF 50KT OF
DEEP LAYER SHEAR WILL CONTINUE TO SPREAD OVER THE AREA. LOW LEVEL
SHEAR IN THE MOIST BACKED AIR IS NOT STRONG BUT LOW LCLS MAY BE
ENOUGH TO PRODUCE SOME TORNADOES. MIXED LAYER INSTABILITIES WILL
BE VERY HIGH WITH PROGGED AFTERNOON VALUES BETWEEN 2000 AND 3000
J/KG. RELATIVELY HIGHER THETA-E WILL STILL REMAIN OFF THE CAPROCK.
MID AND UPPER LEVEL FLOW WILL BE STRONG WHICH WILL LEAD TO VERY
FAST MOVING SUPERCELLS THAT DO DEVELOP. BECAUSE OF THE RAPID
MOVEMENT TO STORMS...WE WILL LIKELY BE CLEAR OF STORMS BY EARLY
EVENING.

&&

PREV DISCUSSION... /ISSUED 230 AM CDT SAT MAY 16 2015/

SHORT TERM...
AS ANTICIPATED...SCATTERED SHOWERS AND THUNDERSTORM HAVE FILTERED IN
FROM ERN NM AND SWRN TX...NE TO ACROSS PORTIONS OF THE SOUTH PLAINS
AND ROLLING PLAINS EARLY THIS MORNING. THIS IS COURTESY OF INCREASED
UL SUPPORT PROVIDED BY AN UA LOW SPINNING ACROSS THE SRN AND CNTRL
ROCKIES...THOUGH IT IS THE BASE OF THE UA LOW AND ITS ASSOCIATED
VORT LOBE THAT IS PROVIDING THE REGION WITH PRECIP. THE PRECIP
ACTIVITY STARTED OUT AS A LINE OF STORMS ACROSS THE NWRN SOUTH
PLAINS EARLIER THIS MORNING...BUT HAS SINCE BECOME A RAGGED/BROKEN
LINE OF STORMS ACROSS THE ROLLING PLAINS...WITH SCATTERED CONVECTION
MORE SO ACROSS PORTIONS OF THE SOUTH PLAINS. SOME OF THE STORMS
BECOME PULSEY AT TIMES AND PERHAPS MAY ENCOMPASS SUB-SEVERE HAIL.
SEVERAL TEXAS TECH MESONET SITES REPORTED INTERMITTENT STRONG WIND
GUSTS OF 40-55 MPH. FURTHERMORE...RAINFALL AMOUNTS THUS FAR HAVE
RANGED FROM A FEW HUNDREDTHS OF AN INCH UP TO A LITTLE OVER HALF OF
AN INCH. MODEL GUIDANCE HINT AT AN ADEQUATE LLJ OF 30-50 KTS
PERSISTING UNTIL 12Z WHILE S-SE SFC WINDS /AND THUS DEWPOINTS IN THE
60S/ ENSUE. IT IS THEREFORE NOT SURPRISING TO SEE HIGH-RES SOLUTIONS
INDICATING THAT THE PRECIP ACTIVITY WILL CONTINUE TO TRANSLATE NE TO
ACROSS THE SRN TX PANHANDLE AND ROLLING PLAINS THROUGH 12Z BEFORE
FINALLY EXITING THE REGION AND/OR DISSIPATING. ONCE THIS ACTIVITY
HAS ENDED...PERHAPS PATCHY LIGHT FOG AND/OR LOW CLOUDS CAN NOT BE
RULED OUT BY AOA DAYBREAK...SMILIER TO WHAT OCCURRED YESTERDAY.

EARLY THIS AFTN AS THE BASE OF THE UA LOW NEARS THE WRN SOUTH
PLAINS...SFC LEE TROUGHING WILL DEEPEN WHILE DRAGGING ITS SRN
PERIPHERY EAST TO ACROSS THE ROLLING PLAINS BY LATE AFTN...WHICH
WILL BE THE LOCATION OF THE DRYLINE. SOUNDING PROFILES INDICATING
ABL MIXING TO AOA 650 MB WILL MIX DOWN WIND SPEEDS ON THE ORDER OF
35-45 KTS...WHICH IS IN ASSOCIATION WITH A STRONG JET STREAK
EMBEDDED WITHIN THE BASE OF THE SAID UA LOW. THESE SPEEDS ARE PRETTY
STOUT. IT IS NO WONDER THAT MOS GUIDANCE EXHIBITS SFC WIND SPEEDS
ON THE ORDER OF 27-31 KTS FOR AREAS ON THE CAPROCK...WHICH CERTAINLY
FALLS UNDER THE REALM OF WIND ADVISORY SPEEDS. WILL THEREFORE ISSUE
A WIND ADVISORY THAT WILL GO INTO EFFECT FROM EARLY AFTN THROUGH
SUNSET FOR AREAS ON THE CAPROCK. GIVEN THE RECENT RAINFALL FROM
TODAY AND RECENT DAYS...FINE SOIL PARTICLES WILL HAVE BEEN MIXED UP
TO THE TOP OF THE SOIL...AND AS SUCH WILL NOT REQUIRE A LOT TO
BECOME LOFTED IN THE AIR. WITH WIND ADVISORY SPEEDS...BLOWING DUST
WILL DEFINITELY BE AN ISSUE...AND RESTRICT VISIBILITIES ESPECIALLY
NEAR OPEN FIELDS...SO MOTORISTS ARE URGED TO USE CAUTION.

IF WINDY CONDITIONS AND BLOWING DUST WERE NOT ENOUGH...THE OTHER
WEATHER CONCERN IS THE POTENTIAL FOR STORMS TO INITIATE ALONG THE
DRYLINE ACROSS THE ROLLING PLAINS BY THE AFTN /CIN IS NEGLIGIBLE BY
THEN/. MUCAPE OF 2-3 KJ/KG COUPLED WITH STEERING WIND
PROFILES...INCREASING WIND SPEEDS ALOFT AND 20-30 KTS OF 0-6 KM BULK
SHEAR CERTAINLY RAISES EYEBROWS FOR STORMS TO BECOME STRONG AND
SEVERE...WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. TO
ONLY COMPLICATE MATTERS...MODEL SOLUTIONS DO NOT COMPLETELY AGREE
THAT THE DRYLINE WILL REMAIN ACROSS THE ROLLING PLAINS...WHERE IN
FACT SEVERAL SOLUTIONS HINT AT THE DRYLINE BEING PUSHED EAST OF THE
ROLLING PLAINS BY LATE AFTN. THIS IS CERTAINLY A POSSIBILITY
ESPECIALLY DUE TO THE IMPENDING STRONG JET STREAK WITHIN THE BASE OF
THE UA LOW...THAT WILL TREK TO ACROSS THE SOUTH PLAINS BY LATE AFTN.
NONETHELESS...THERE COULD BE A SMALL WINDOW FOR ADEQUATE CONVERGENCE
ALONG THE DRYLINE AND HENCE CI TO OCCUR SOMETIME DURING THE AFTN.
WILL THEREFORE HOLD ON TO LOW CHANCE POPS ACROSS THE ROLLING PLAINS.

TEMPS WILL ONCE AGAIN WARM INTO THE 70S AND 80S WITH OVERNIGHT LOWS
IN THE 40S AND 50S. FOG AND LOW CLOUDS WILL NOT BE AN ISSUE
OVERNIGHT...DUE TO THE DRYLINE REMAINING WEST OF THE CWA AND AS A
RESULT...A DOWNSLOPE WIND COMPONENT WILL PREVAIL.

LONG TERM...
NO SIG CHANGES MADE THIS MORNING AS MODELS REMAIN CONSISTENT WITH
THE OVERALL PATTERN...ONE OF A SPLIT FLOW OVER THE CONUS WITH AN
ACTIVE SRN STREAM CONTINUING TO DEVELOP A SERIES OF CLOSED LOWS
OVER THE WEST. AS THESE LOWS EJECT ONTO THE PLAINS RAIN CHANCES
INCREASE ACROSS THE FCST AREA...NOTABLY MONDAY NIGHT THRU
WEDNESDAY AND THURSDAY NIGHT THRU SATURDAY. A WEAK COLD FRONT
SAGGING INTO THE SRN HIGH PLAINS THURSDAY MAY SERVE AS THE FOCUS
FOR SOME CONVECTION...BUT WITH SHORT WAVE RIDGING ALOFT THIS DAY
SHOULD BE THE RELATIVE QUIET ONE OF THE WEEK. TEMPERATURES NEAR
NORMAL LOOK FINE FOR MOST OF THE WEEK WITH TUESDAY AND THURSDAY
POTENTIALLY NOTABLY COOLER...THE FORMER DUE TO PRECIP AND
WIDESPREAD CLOUD COVER AND THE LATTER DUE TO THE AFOREMENTIONED
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        76  47  77  50 /  10  10   0   0
TULIA         77  50  78  52 /  20  10   0   0
PLAINVIEW     77  50  78  52 /  20  10   0   0
LEVELLAND     80  51  80  52 /  10  10   0   0
LUBBOCK       82  51  81  54 /  10  10   0   0
DENVER CITY   78  50  80  54 /  10   0   0   0
BROWNFIELD    80  52  81  54 /  10  10   0   0
CHILDRESS     85  55  83  57 /  50  10   0  10
SPUR          84  54  82  56 /  30  10   0  10
ASPERMONT     84  57  86  61 /  40  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ021>024-027>030-
033>036-039>042.

&&

01
Hazardous weather outlook, May 16, 11:24 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 AM CDT SAT MAY 16 2015

TXZ021>044-171630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1124 AM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEAST
TEXAS PANHANDLE. SOME OF THESE STORMS WILL LIKELY BE SEVERE AND
WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF
BASEBALLS...WIND GUSTS TO 75 MPH AND POSSIBLY A TORNADO OR TWO.
THUNDERSTORMS THAT DEVELOP WILL BE FAST MOVING AND WILL LIKELY BE
EAST OF THE REGION BY EVENING.

ADDITIONALLY...SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS TO 50 MPH THIS AFTERNOON ACROSS THE SOUTH PLAINS AND EXTREME
SOUTHWEST TEXAS PANHANDLE. THESE WINDS WILL LIKELY RESULT IN AREAS
OF BLOWING DUST AND A WIND ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM ACTIVITY MONDAY NIGHT THROUGH WEDNESDAY
WILL POSE ADDITIONAL THREATS FOR SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON ACROSS THE
ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:31 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Lamb44 min
May 16, 4:13 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more17 hr
May 16, 12:45 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher30 min
May 16, 1:13 PM CDTSevere Thunderstorm WarningLUBBriscoe17 min
May 16, 2:38 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher20 min
May 16, 2:45 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley30 min
May 16, 2:55 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley35 min
May 16, 3:35 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall30 min
May 16, 3:53 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.